What to Do if an Overdose Occurs

You have gotten your drug. You are satisfying your body’s desire for it, but then the worst happens, you overdose. Overdose is when you receive an excessive amount of your drug than your body can handle. Last year, in 2018, 68,500 Americans died of drug overdoses.

Nobody wants to overdose, and almost everyone is going to claim, “not me. I know my dose.” It can happen to you. Your chances of overdosing are higher than being in a car accident. “About 45% of drug users experience a nonfatal overdose, and about 70% witness drug overdose (including fatal) during their lifetime.”

That is about a 50/50 chance of overdosing every time you shoot up. The chances of you witnessing an overdose are even higher at a staggering 70%!  

Most of the time, people who overdose do not intend to, they are lost in their addiction. You can overdose on a variety of substances such as illegal drugs, prescription medications, alcohol, and a wide range of other substances. Overdose can happen for a myriad of reasons taking a stronger dose, mixing substances, or taking a standard dose after your tolerance has lowered, like after recovery and you relapse.

Someone who has a higher tolerance or who has been using longer can take a higher dose than someone who is more sensitive or has not been taking them as long. You can unwittingly overdose on your first time taking it because you do not know how your body is going to react.

You are not a scientist, you did not make the drug, you have not measured the effects of it. This makes it hard to know precisely what dose you are taking when using illegal drugs. So, even someone who has been around the block a few times can misjudge a dose. Injecting the drug intravenously produces a stronger high because it acts quicker than through your digestive tract. This also increases your chances of overdose because you can easily take too much.

The most common cause of overdose fatalities is respiratory failure. Your body becomes overwhelmed by the chemicals from the drug. Opioids, benzodiazepines, and alcohol are all depressants, meaning they lower your blood pressure, heart rate, breathing, and temperature. These drugs are intended to calm you down for anxiety or excitement. What they do is slow down the receptors in your brain and central nervous system. If you take too much of a substance, all of your receptors can become blocked, ceasing function causing coma or death.

Whether the overdose was accidental or intentional, you can be saved if help arrives soon enough. The quicker the help arrives, your chances for survival increase, and your chances for permanent brain damage go down.

Signs of overdose include missing pulse, lowered temperature, unresponsiveness or coma, vomiting, chest pain, breathing problems, delirium, psychosis, constricted pupils, tachycardia (rapid heart rate), and seizures. Overdose is severe toxicity of a substance, you have poisoned yourself with a substance. Yes, even alcohol can cause an overdose. With every person who overdoses, the symptoms will be different, and, in some cases, you might be unaware that you have overdosed.

Knowing how to act in case of an overdose can be extremely important, and possibly even save someone’s life. The first three hours of overdose are critical. If you do not receive help in that window, you will usually die by the end of those three hours.

Call an emergency number immediately (911 for the States, 112 for Europe). If you are in fear of getting arrested, do not worry. There are “Good Samaritan” laws in place in 40/50 states. They protect you and your overdosed friend from being arrested for possession of drugs. Emergency responders’ first priority is saving lives, not prosecuting them. Please call for help, save your friend.

If you are with someone when they overdose first call 911, then place them on their side. This will help with seizures and vomiting. Do not leave them alone until help arrives. If you can report what type of substance they took, this will help with treating them.

Overdose is a serious problem. It is a sign that you need professional treatment. It does not matter whether it was suicidal or accidental, you need to have your addiction and mental health addressed.

Steps Recovery Centers are staffed by top medical and clinical professionals. As such, treatment includes state-of-the-art medical protocols, evidence-based treatments, therapy, and best practices. These best practices ensure relapse prevention as we tailor our treatment plans to fit our client’s condition. Our goal is to utilize shared decision making between our medical and clinical teams.

When you stay at our treatment centers in Utah, you will receive the quality care you need for your condition while living in a luxurious residential suite. From therapists to medical clinicians to family specialists to consultants, our team will work with your family to create the customized treatment plan catered to you.

Have you suffered from an overdose during your addiction? Did a friend’s overdose cause you to re-evaluate your substance abuse? Call Steps Recovery Centers today – 385-250-1701- to talk with one of our trained clinicians. With levels of care from outpatient to residential, we can meet you where you are and help boost your journey to recovery.

Tags: , ,